Likewise, probiotics ("good" bacteria) found in yogurt have not been clinically proven to prevent TD (the CDC says evidence is "inconclusive" to date), and taking antibiotics preemptively is not recommended for most travelers. Readers of BT's blog, This Just In, recently posted their own TD remedies, including ginger and cayenne pepper pills, but research doesn't yet support those remedies either. One reader suggested that drinking alcohol after every meal helps keep her safe. Spak jokes that, like chicken soup, "It couldn't hurt."
Are there any apps that can help me vet restaurants for safety?
At the moment, DineSafe.com covers more than 250,000 restaurants in the U.S. and Canada and offers an Android app (an iPhone app is under development) that allows you to find a restaurant's health rating, with explanations of what the ratings mean and a record of recent inspections. Hopefully similar apps are being cooked up that will help vet eateries in regions with health-inspection protocols less vigorous than ours.
What should I do if I get traveler's diarrhea?
Because it may be possible to follow food-safety rules strictly and still be struck down—whether it's at a sketchy dive or a four-star restaurant—there are some must-pack meds you'll need to help you bounce back. Imodium, or any other over-the-counter product containing the active ingredient loperamide, may help control diarrhea. Spak says you should take diarrhea seriously, making sure you treat it yourself or seek medical help because it can lead to dehydration and other serious conditions. Before you leave for your trip, ask your doctor if she'll prescribe an antibiotic, such as ciprofloxacin or azithromycin, and whether taking an antibiotic along with loperamide is appropriate for you. Stay hydrated and get plenty of rest so you can enjoy the remainder of your vacation. Although travelers' diarrhea can last several days, it's usually not dangerous if treated properly. But if your TD is accompanied by a fever of 101˚F or higher, bleeding, or severe abdominal pain, see a doctor—there may be something more serious afoot and you'll likely have to stop taking loperamide.
It's also worth remembering that you can get TD-like symptoms from a major change in your diet—which is what can happen when you take an exotic trip. If you're a relatively healthy eater who switches to an all-ice-cream-and-chorizo meal plan the minute you're away from home, don't blame the restaurant or street vendor for your bellyache!